Rip Current, Duval
- When
- September 11, 12:00 PM EST
- Where
- Duval County, Jacksonville Beach
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.335, -81.648 (the zone’s center; the record gives no point)
A father and his daughter about 150 yards offshore and caught in a rip current were rescued by lifeguards.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A father and his daughter about 150 yards offshore and caught in a rip current were rescued by lifeguards.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 11, 8:07 AM EST, 3 hours 53 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
907 AM EDT SUN SEP 11 2005
.SHORT TERM...GFS CONTINUES TO HAVE THE BEST HANDLE ON OPHELIA AMONG
THE AVAILABLE GLOBAL MODELS AND WILL CONTINUE TO LEAN TOWARD ITS
SOLUTION TODAY. WATER VAPOR SHOWS THE VERY DRY AIR THAT WAS OVER
THE WESTERN CWA YESTERDAY HAS PUSHED SOUTH INTO THE GULF...ONLY TO
BE REPLACED BY ANOTHER AREA THAT HAS ENGULFED THE FORECAST AREA.
CONTINUED SUBSIDENCE ON THE WESTERN SIDE OF OPHELIA WILL YIELD
MOSTLY SUNNY CONDITIONS TODAY AND WHILE TEMPERATURES WILL APPROACH
90...COMFORTABLE DEWPOINTS MIXING DOWN WILL RESULT IN LESS HUMID
CONDITIONS.
UNFORTUNATELY...WITH THE DRIER AIR COMES AN INCREASING
FIRE WX CONCERN AND HAS RESULTED IN RED FLAG WARNINGS FOR PORTIONS
OF THE SUWANNEE VALLEY. MORNING SOUNDINGS FROM BOTH JAX AND TAE SHOW
MORE DRY AIR PRESENT IN THE FIRST 100MB OF THE ATMOSPHERE THAN
MODELS HAVE PROJECTED. ALTHOUGH AND EASTERLY COMPONENT WILL KEEP
MIXING HEIGHTS IN CHECK THIS AFTERNOON...THEY SHOULD REMAIN HIGH
ENOUGH TO MIX DOWN A GOOD PORTION OF THIS DRY AIR. CURRENT FORECAST
HAS DEWPOINTS DROPPING INTO THE MID 50S...BUT IF WE MIX DOWN WHAT
THE SOUNDINGS SHOW WE WILL SEE SOME LOWER 50S AND RED FLAG AREA
WILL NEED TO BE EXPANDED. WILL TRY TO GET A TREND FOR THE NEXT FEW
HOURS AND WILL ISSUE ANY UPDATES WITH THE SMOKE DISPERSION AND
UPDATED RFW.
&&
.MARINE...LACK OF REPORTS MAKES IT DIFFICULT FOR ANY ANALYSIS BUT
CURRENT FORECAST APPEARS IN GOOD SHAPE AND NO CHANGES PLANNED.
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM NOON SUNDAY TO 7 PM SUNDAY FOR THE
FOLLOWING ZONES: HAMILTON...AND SUWANNEE.
GA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 PM MONDAY
FOR THE FOLLOWING ZONES: ALTAMAHA SOUND GA TO FERNANDINA BEACH
FL OUT 20 NM...FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20
NM...AND ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 8 PM MONDAY FOR THE FOLLOWING ZONES:
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
OFFSHORE...FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60
NM OFFSHORE...AND ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO
60 NM OFFSHORE.
&&
DEESE/TRABERT/KERNSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1130 AM EDT SUN SEP 11 2005 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-121000- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 1130 AM EDT SUN SEP 11 2005 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...HIGH RISK OF RIP CURRENTS... A HIGH RISK OF RIP CURRENTS MEANS RIP CURRENTS ARE LIFE-THREATENING TO ANYONE ENTERING THE SURF. SEE THE SURF ZONE FORECAST FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THE RISK OF RIP CURRENTS WILL BE ABOVE NORMAL THROUGH TUESDAY. INTERESTS IN NORTHEAST FLORIDA AND SOUTHEAST GEORGIA SHOULD MONITOR THE LATEST NATIONAL HURRICANE CENTER FORECASTS ON HURRICANE OPHELIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. PP/MKT
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470247.